depressed teen holding her head

Many drugs are capable of causing physiological dependence, so that when a person quits taking the medicine he immediately experiences side effects. In many cases, these reactions may be similar to the original problem for which a person might have been given the prescription in the first place.

This can lead the patient or the physician to conclude that the original condition is still a serious problem, but this is not necessarily the case. The symptoms could be due to a rebound phenomenon. This reader has had a really difficult time withdrawing from Lyrica because of the rebound effect. Stopping Lyrica suddenly can trigger a range of miserable reactions, as we have described here.

Q. I have Lyme disease that was originally misdiagnosed as fibromyalgia. I was put on Lyrica to help with the constant pain.

For a while I thought it was working because if I accidentally skipped a dose I felt like I was dying. The awful pain, tremors, nausea and migraines I got when I didn’t take Lyrica were really a sign that I was totally dependent on it.

I’m now working to slowly wean myself off. That will take a long time because I’m on a high dose. I’m relieved to know that the depression, irritability and restless legs I’m experiencing is just my body coming down from the Lyrica.

Stopping Lyrica Suddenly

A. Pregabalin (Lyrica) has a reputation as a safe and well-tolerated treatment for nerve pain (neuropathy) and fibromyalgia. But readers have reported side effects such as dizziness, fatigue, confusion or brain fog, dry mouth and weight gain.

Stopping Lyrica suddenly can trigger symptoms such as insomnia, headache, anxiety, nausea, excessive sweating and diarrhea. The official prescribing information specifies gradual tapering over at least a week. Some people may require a much slower withdrawal process.

We are sorry that your misdiagnosis meant you took a medicine that was not helpful for your condition-and didn’t get the antibiotic that could help. To learn more about what a Lyme disease misdiagnosis can mean, you may want to listen to our interview with Dr. Neil Spector, author of Gone in a Heartbeat.

 

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

  1. john
    earth
    Reply

    Don’t start lyrica! It’s the most addictive substance on the planet. john

  2. Mike
    Florida
    Reply

    My pain management doc put me on Lyrica, 100mg x 2, for chronic migraines. Or because he had a “thing” with his drug rep and over-prescribed it. Anyway, while I’m not sure it helped with the headaches, since I also have regular old migraine meds, it did get me unexpectedly high sometimes. It seems like certain foods interact with it, and suddenly you’re drunk. Slurred speech, delayed motor skills (forget about typing), feeling of extreme well being. Honestly, any medication that does that needs to be viewed with suspicion.

    After ten years I dropped to 50mg x 2 and was no longer getting buzzed with it. Then last week my ‘scrip ran out, and I decided to leave it that way. So far some nausea, mild headache, a little unexplained anxiousness. Not intolerable.

    I would say that if your choice is between Lyrica and chronic, debilitating pain, take the Lyrica but the lowest possible dose. I think if you’re feeling “high” there’s more of it in your system than is needed to calm the nerve pain. If you’ve been prescribed it off-label for another reason, I’d bite the bullet and come off of it entirely. After some short term discomfort you’ll gain your old personality and energy level back, and lose some weight. Win/win!

  3. Chrissy G.
    Michigan
    Reply

    Been on Lyrica for 3 years. Stopped about 2 weeks ago. No major issues for me personally but beware! I stopped taking Effexor for nerve pain at the same time! (instructed by my Doctor, of course). Do NOT stop taking Effexor abruptly! Even with a doctor,s okay. Thought I was gonna die, literally. It was like having the worse stomach virus of my life but without a fever (and I have never had a tummy bug last 2 weeks!). My Effexor had been replaced by Cymbalta, so I had thought that the Cymbalta was making me so ill. The Doc had me stop the Cymbalta but I was still very sick.

    That is when I did a little research and talked to a pharmacist. Voila! Found my answer! It wasn’t the Cymbalta, it was withdrawals from Effexor exasperated by the Lyrica discontinuation. I told this story to inform others. Don’t blame one medication for feeling like death warmed over. Sometimes it is a combination of circumstances you may not have even thought of. Also, remember that your pharmacist knows WAY more about your meds than your doctor does! Ask questions! A good pharmacist can save you from a ton of unnecessary suffering.

    When I told him what was happening to me, he knew exactly what the culprit was because he had heard it all before. The Lyrica had a little to with my woes but the Effexor withdrawals was what was kicking my ass, literally. If I had known then what I know now, I NEVER would have agreed to take Effexor.

    Please, stay away! In my personal opinion (along with some research and a very enlightening conversation with my pharmacist) Lyrica is way easier to “break up” with than Effexor. Stay safe and stay well my friends! (and do your research!) Remember, your pharmacist is your friend :) Sounds like a Sesame Street message, eh?

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.

Your cart

Total
USD
Shipping and discount codes are added at checkout.